Wyoming, 2023

High Wind in Wyoming, February 1, 2023

February 1, 2023 · NWS CYS · 1 event in 1 county or zone

Strong winds were observed at Arlington the evening of 1 February 2023.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were observed at Arlington the evening of 1 February 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 1, 4:30 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 1, 4:30 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Wed Feb 1 2023

.SHORT TERM...(This evening through Friday)
Issued at 147 PM MST Wed Feb 1 2023

Tonight...Fortunately, winds have decreased at our southeast Wyoming
wind prone locations, allowing the High Wind Warnings to expire.
Northwest flow aloft continues overnight and with decent mixing and
a moderating airmass, minimum temperatures will not be as cold as
this morning, though still some relatively colder readings in the
river valleys. With parts of the interstates still closed due to
blowing and drifting snow and continuation of gusty winds, we will
extend the Winter Weather Advisory through the overnight for the
Bordeaux area. With conditions improving near Arlington and over the
I-80 Summit, we will cancel the Advisory.

Thursday...Even more welcome thawing temperatures will be felt as
the airmass moderates and with 700 mb temperatures rising to near -5
Celsius, though the widespread snowpack will again limit potential
warming and have undercut guidance maxima again. Our local wind
model, as well as the 850/700 mb Craig to Casper height gradients
suggest strong winds may return to Arlington and Elk Mountain by
late afternoon, thus we have issued a High Wind Watch for those
locations beginning at mid afternoon.

Thursday night...As low level gradients increase during the evening,
and especially the 850/700 mb Craig to Casper height gradients and
our local wind model look more favorable, winds should begin to
increase at Bordeaux and over the I-80 Summit, so we will issue a
High Wind Watch for these areas beginning in the evening. Decent
low level mixing will make for a little less cold temperatures,
with slightly warmer minimums along the I-25 corridor where winds
will be higher.

Friday...The flow aloft will back to westerly as the ridge aloft is
flattened, and with the 850/700 mb Craig to Casper height gradients
relaxing somewhat and mid level winds decreasing in the afternoon,
we feel fairly confident that winds will subside enough to warrant
ending the High Wind Watch by mid afternoon. 700 mb temperatures
rise even moreso to 0 Celsius, yielding maximum temperatures in the
30s for our western valleys, and 40s for locations east of I-25,
with snowfield again limiting the potential warmup.

.LONG TERM...(Friday night through Wednesday)
Issued at 147 PM MST Wed Feb 1 2023

The long term forecast remains on track for a prolonged period of
elevated to high winds across the wind prone areas, and perhaps a
bit of snow developing across the region early next week.

The winds are still the main focus of the long term, with the
potential for near daily high winds for the wind prones Friday
night through Monday. Friday night, both pressure and height
gradients begin to steepen further due to an incoming upper-level
shortwave. As a result, winds aloft will hover in the 50 to 55 kt
range. Great downward omegas also exist to help mix these winds
down to the surface. Previous GFS model runs showed stronger winds
aloft, but the newest 12Z run has trended that down a bit. The
potential for high winds is there, although it is marginal, with
gusts in the 55 to 65 MPH likely. Best timing to see high winds
would be late Friday night/early Saturday morning through Saturday
evening. Winds will ease again Sunday under an upper-level ridge,
but return again late Sunday night as a 250 mb jet moves over the
CWA and an incoming cold front steepens gradients once again.
Again, looks like it will mainly effect the wind prone areas of
Arlington/Elk Mountain, Bordeaux, and the Interstate-80 summit in
the south Laramie Range.

Next snow chance looks to be Monday, although little to no snow
accumulation looks likely for most plains locations. In fact, the
newest deterministic GFS run only shows snow for the mountains, and
none for the lower elevations. ECMWF shows more widespread
precipitation and it lasting through Tuesday for the mountains.
Either way, neither the GFS or ECMWF ensembles show much in the way
of any accumulation for the plains. As of now, the mountains are the
only place likely to see accumulating snow, though snow amounts may
stay sub-advisory.

Although 700 mb temperatures rise to about 0C over the weekend,
decided to drop high temperatures a bit below NBM guidance.
Persistent snowpack will likely keep temperatures on the cool side.
Regardless, many places will see temperatures in the 30s and 40s
over the weekend. Monday's cold front will drop high temperatures
about 5 to 10 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 422 PM MST Wed Feb 1 2023

VFR conditions expected to persist through the 00Z TAF period.
winds will generally decrease overnight with generally light and
variable winds. Skies will remain mostly clear with the occasional
SCT to BKN high clouds near 25,000 feet.

&&

.FIRE WEATHER...
Issued at 147 PM MST Wed Feb 1 2023

No concerns based on projected winds and relative humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MST Thursday for WYZ106.

     High Wind Watch from Thursday evening through Friday afternoon
     for WYZ106-116.

     High Wind Watch from Thursday afternoon through Friday afternoon
     for WYZ110.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 1, 1:58 PM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
158 PM MST Wed Feb 1 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-022100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
158 PM MST Wed Feb 1 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Patchy areas of blowing and drifting snow will occur, reducing
visibilities at times.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Breezy to windy conditions on occasion over the next several days
could produce patchy blowing snow and hazardous travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-022100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
158 PM MST Wed Feb 1 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Weather Advisory is now in effect until 6 AM Thursday for
the Central Laramie Range and Southwest Platte County. Expect
areas of blowing and drifting snow and localized ground blizzard
conditions possible. Winds will gust up to 55 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A High Wind Watch is in effect from 2 PM Thursday to 2 PM Friday
for the North Snowy Range Foothills including Arlington.

A High Wind Watch is in effect from 8 PM Thursday to 2 PM Friday
for the Central and South Laramie Range and Southwest Platte
County including Bordeaux and Vedauwoo.

Additional periods of strong winds will be possible this weekend.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 1, 6:50 PM MST to 10:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington on Interstate 80 reported peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068125.